How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. German Your Own Question
Dr. German
Dr. German, Doctor (MD)
Category: Health
Satisfied Customers: 3834
Experience:  MD
Type Your Health Question Here...
Dr. German is online now
A new question is answered every 9 seconds

My job requires me to be in an automobile for long periods.

This answer was rated:

My job requires me to be in an automobile for long periods. My ankles are swollen at the end of the day. The swelling goes down a lot after I'm home for a while. I do take blood pressure meds. I check my BP when I get home and it's fine.
Welcome and thanks for your question , I am Dr. German and I look forward to helping you until you are satisfied , even if the swelling goes away after you are at home , this is something You should be evaluated for ,specially to be 100% sure nothing serious is going on .

To begin with what you describing is characteristic of venous insufficiency , in which the leg veins valve deteriorate over time and the veins lose some of their capacity to pump blood back into your heart . The position you are when you are driving ,the lower pressure system and the gravity effect contributes to blood pooling in your legs producing that swelling you are experiencing .

This is something you should treat so you do not experience further complications in the future including the development of varicose veins and an inadequate leg blood flow .

You should get some compression stockings which you can get over the counter , these stockings will improve your leg blood flow and the facilitate the blood venous return back into your heart . Exercising is extremely important to improve your symptoms and losing weight if you are carrying some extra pounds .

You also mentioned you were taking blood pressure medication , some of these medications could produce leg or ankle swelling ,something you should check with your doctor to see if he needs to make some changes in your current treatment plan.

Your doctor will also need to evaluate your heart to see if it is pumping blood properly ,your kidneys to determine if they are filtrating waste substances and water adequately and your liver( when the liver becomes affected ,albumin levels decrease which could also produce swelling and the extravasation of fluid from the intravascular into the extravascular space ) .

If you need any additional information I will be happy to continue further and assist you until you are completely satisfied . Good luck to you and have a good day !

When we finish our conversation if you like the answer ,please click accept so I can get credit for my work.

Dr. German and 3 other Health Specialists are ready to help you

Related Health Questions